Xolaire and allergies

Hi

Just a quick question.

I'm on xolaire been on it for 10 weeks now and I seem to becoming more sensative to allegens. For example, I'm more rashy and itchy generally. I had a bad rash after wearing a pair of socks (which I've worn before) and today I'm covered in an allergy rash from goodness knows what, the only thing I've had which I've not had for a while are strawberries.

Does anyone know if this is normal

cheers

Truly

x

7 Replies

oldestnewest
  • Hi Truly,

    I don't have much direct experience of Xolair, but from what I have read, this sort of reaction is not usual. Some people do experience an allergic reaction at the time of being given Xolair, but I've not heard of anyone becoming generally more allergic when using it. Could it be a coincidence, related perhaps to the time of year?

    Either way, I think this is something that you should mention to your doctor.

    Take care

    Em H

  • HI Truly,

    I am on xolair (have been for about 6 months now) and have not experienced anything like this, so I am with EmilyH on this one and think its worth mentioning it to your Doctor.

    Take care,

    Sarah x

  • Cheers Em and Sarah

    My doc has not heard of it being a problem before. We've had a long discussion and he's agreed to continue xolair as my asthma is better but I've got to be careful with allergens.

    Thanks

  • Hi there Truly,

    We have about 20 children on Omalizumab (Xolair)& we have had one who did develop a rash after the first injection. We managed them for the following 3 injections by bringing them into a day unit to give it under antihistermine cover. We also recorded their PF. Over the following 2 injections times we reduced the time on the DU & only had cover with their own antihistermine tablets. We did not think that it was a reason to discontinue & they have gone on to be so much better stopping their oral steroids. We did discuss it with the company at the time as well. Glad your Dr has the courage to continue as I do know of others that it would have been discontinued never knowing then if it would have been benificial

    Good luck

    PS we had a very young lad who severe allergies did reduce over time not so much that his parents can forget about them but he can now eat many things he could not before Xolair.

    A

  • Hi Ann,

    Maybe I have misunderstood what Truly was saying in her original post. As I said in my first response, allergic reactions and anaphylaxis to the Xolair itself at the time of the injection or soon after are well known - they occur in about 0.1 - 0.2% of patients, and can happen on the first use of the injection or when well in to treatment, as much as a year after treatment is first started. That is why the injection is given in hospital and the patient is observed for some time afterwards.

    That doesn't seem to be what Truly is describing, though - as I understand it, she is saying that she has been generally more allergic, in response to a range of allergens, since starting Xolair. It doesn't sound like what she's describing is a direct allergy to the Xolair, and I can't find any reference to this sort of side effect in the product literature or in other studies on Xolair. If anything, of course, Xolair should be reducing allergic reactions generally, although of course it doesn't work for everyone.

    Truly, I'm glad that you've had the opportunity to discuss it with your consultant and that he is happy for you to continue. Maybe it will be less of a problem for you when hayfever season is over and there are fewer allergens about, and when you have been taking the Xolair for longer and it has had more chance to 'kick in'. I'm glad it is improving your asthma; it's always nice to hear a success story.

    Em H

  • Hi EmilyH,

    Sorry I hope you did not feel I was questioning your response. I just wanted to let Truly & others know of our experiences. I would agree that it does not sound like it is Omalizumab but also to give her hope that we have had a lad who has improved with regards to his allergies so there is light at the end of the tunnel.

    Our one patient did have this 'rash' for 3 occasions but it was not a typical sort we would see. Our biggest complaint from everyone is varying degrees of tiredness. I understand from colleagues at the Brompton that is also what adults complain of as well.

    A

  • Ann, I didn't think you were questioning my response at all, more that we seemed to be answering different questions! The phenomenon that Truly has described seems to me to be quite different from a direct allergic response to omalizumab, and not something I've come across in the product literature.

    You've far more practical experience of the use of omalizumab than I, and you're right, these ancedotal reports of success from other people can, at times, carry more weight than published data, for patients and parents who are on or considering the drug.

    Em H

You may also like...